VANCOUVER — British Columbia’s health officials are considering plans to offer an overdose reversing drug online and urging drug users not to use alone after an 88 per cent increase in deaths.
Chief coroner Lisa Lapointe said many of the 780 fatalities between January and June were among people who died alone. There were 414 deaths during the same period last year.
Lapointe said even in cases when naloxone was available, people who could have administered it didn’t know how to use it to block the effects of opioids. The opioid fentanyl was detected in nearly 80 per cent of deaths between January and May.
At least one health authority is looking into the online option of accessing naloxone, Lapointe said Friday, calling the move the “absolute right approach.”
“People in small towns may not have easy access to naloxone, or everybody may know your business and you may not want people to know that you’re the local school teacher and you use illicit drugs,” she said.
People in all sectors of society are using illicit drugs across the province, Lapointe said: ”People who work at universities, students, parents, people who work in the trades.
“We’ve had people come home at lunch to use cocaine and then they’re found dead when they didn’t show up at work,” she said.
“Our message that we continue to repeat over and over is, if you’re using drugs, don’t use alone. Use in the company of someone who knows what an overdose looks like and who is willing to administer naloxone or willing to call 911 for help.”
Coroners have reported that people who were present when someone fatally overdosed did not know the signs of an overdose, Lapointe said.
Symptoms include difficulty rousing someone who may seem to be in a deep sleep or having a hard time breathing or snoring heavily, she said.